Alert archive / Tennessee / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 39, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jan 22, 1999, 6:52 PM CST for Giles County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 22, 1999, 6:52 PM CST (00:52 UTC)
- Expired
- Jan 22, 1999, 7:25 PM CST
- In force
- 33 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Giles County, TN
The radar
The Northeast Alabama radar (KHTX), 92 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 22, 12:45 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 508 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 456 m²/s²
- 0-3 km storm-relative helicity
- 644 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 12.6
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS54 KOHX 230053 RRA SVRBNA TNC055-230125- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 652 PM CST FRI JAN 22 1999 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GILES COUNTY IN MIDDLE TENNESSEE * UNTIL 725 PM CST * AT 650 PM CST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF PULASKI OR 10 MILES SOUTH OF GOODSPRING... MOVING NORTHEAST AT 55 MPH. * SEVERE THUNDERSTORM WILL BE NEAR... BRYSON AT 700 PM CST PULASKI AT 705 PM CST WALES AT 705 PM CST BRICK CHURCH AT 710 PM CST WACO AT 715 PM CST LYNNVILLE AT 715 PM CST GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. END/ORCHANIAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 2:45 PM CST, 4 hours 7 minutes earlier.
Area forecast discussion, Jan 22, 2:45 PM CST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 245 PM CST FRI JAN 22 1999 FCST CNCRNS...SEVERITY OF STORMS AND HEAVY RAINFALL... BAND OF STORMS CRNTLY KNOCKING AT THE DOWNTOWN BNA DOOR. THIS BAND KEEPING ITS MAINLY N-S ORIENTATION AS THE INDIVIDUAL CELLS MV NNE AT 45 MPH. THINKING IS THAT THIS BAND WL ASSUME A TRUE N-S ORIENTATION...MAYBE EVEN NNW-SSE SHAPE BY EARLY TMRW AS UPR TROF BECOMES TILTED. TRAINING OF CELLS AND SLOW MVMNT OF LINE WL MAKE FOR MORE OF A THREAT FOR HEAVY RAIN AND FLOODING. FFG NUMBERS SHOULD BE MET OVER A GUD AREA ALONG EASTERN EDGE OF WATCH AREA AND WEST FROM THERE. SO FFW RECMNDED TONIGHT THROUGH TMRW. UPR TROF OPENS UP AND WHOLE SYSTEM SHUD BEGIN TO PICK UP SPEED AND SCOOT THROUGH. THE BAND OF PRECIP IS EXPECTED TO END ACROSS MUCH OF MD TN BY AFTERNOON TMRW AND ACROSS THE PLATEAU AREAS TOWARD TMRW EVE. THIS PTRN/FFW SGSTNS REFLECTED IN BNAZFP. TEMPS DO NOT APPEAR TO BE A PROB AS MOST AREAS SHUD BE IN SIMILAR READINGS FROM TROP AIR MASS. THE ONLY HITCH IN TEMPS WL BE THE TIMING OF DRY FRONTAL PASSAGE/PRECIP ENDING. WINDS SHUD GO WEST EARLY TMRW IN WSTRN CWA AND TWRD EVE W/ ENDING OF PRECIP ACRS PLATEAU. THUNDER NOW OCCURRING OVR BNA. WRKZONES TO FOLLOW IMMEDIATELY. THANKS... DICKSON 15
In the hours before
Local storm report, Jan 22, 2:26 PM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
226 PM CST FRI JAN 22 1999
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
121 PM TN TREES AND POWER LINES
01/22/99 DECATUR DOWN...SHINGLES BLOWN
OFF ROOFS IN SOUTHERN
DECATUR COUNTY
REPORTED BY POLICESpecial weather statement, Jan 22, 4:33 PM CST, 2 hours 19 minutes before
TNZ005>011-022>034-055>066-075>080-093>097-230400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 433 PM CST FRI JAN 22 1999 ...SEVERE WEATHER AND FLOODING TO THREATEN MIDDLE TENNESSEE RESIDENTS TONIGHT AND SATURDAY... A STRONG AREA OF LOW PRESSURE CONTINUES TO SLOWLY WORK ITS WAY EASTWARD INTO MIDDLE TENNESSEE. UNSEASONABLY WARM...MOIST AND UNSTABLE AIR AHEAD OF THIS LOW PRESSURE WILL CONTINUE TO PRODUCE STORMS...SOME OF WHICH MAY BE SEVERE. THESE STORMS ARE EXPECTED TO MOVE INTO THE CUMBERLAND PLATEAU REGION OF EASTERN MIDDLE TENNESSEE MAINLY AFTER MIDNIGHT. LARGE HAIL...DAMAGING STRAIGHT-LINE WINDS...AND EVEN ISOLATED TORNADOES ARE POSSIBLE ACROSS MID-STATE. ANOTHER POTENTIAL PROBLEM FOR MIDDLE TENNESSEANS WILL BE FLOODING. A BAND OF HEAVY RAIN HAS ALREADY PRODUCED RAINFALL OF 2 TO 3 INCHES ACROSS WESTERN MIDDLE TENNESSEE...WHICH HAS CREATED AREAS OF FLASH FLOODING JUST EAST OF THE TENNESSEE RIVER. THIS HEAVY RAINFALL HAS SINCED MOVED INTO PORTIONS OF MIDDLE TENNESSEE...INCLUDING DOWNTOWN NASHVILLE. 2 TO 4 INCHES OF RAIN IS POSSIBLE TONIGHT AND THIS HAS PROMPTED THE ISSUANCE OF A FLASH FLOOD WATCH FOR ALL OF MIDDLE TENNESSEE TONIGHT. HEAVY RAINFALL FROM THIS LOW PRESSURE SYTEM WILL CONTINUE TO BE A CONCERN THROUGH TOMORROW...SO THE FLASH FLOOD WATCH IS IN EFFECT THROUGH SATURDAY. MIDDLE TENNESSEE RESIDENTS ARE STRONGLY ENCOURAGED TO MONITOR MEDIA SOURCES...SUCH AS NOAA WEATHER RADIO...TELEVISION AND RADIO FOR THE LATEST WEATHER INFORMATION. DICKSON
Special weather statement, Jan 22, 4:33 PM CST, 2 hours 19 minutes before
TNZ005>011-022>034-055>066-075>080-093>097-230400- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE NASHVILLE TN 433 PM CST FRI JAN 22 1999 ...TORNADO WATCH REMAINS IN EFFECT FOR PORTIONS OF MIDDLE TENNESSEE UNTIL 7 PM CST... ...SEVERE WEATHER AND FLOODING TO THREATEN MIDDLE TENNESSEE RESIDENTS TONIGHT AND SATURDAY... A STRONG AREA OF LOW PRESSURE CONTINUES TO SLOWLY WORK ITS WAY EASTWARD INTO MIDDLE TENNESSEE. UNSEASONABLY WARM...MOIST AND UNSTABLE AIR AHEAD OF THIS LOW PRESSURE WILL CONTINUE TO PRODUCE STORMS...SOME OF WHICH MAY BE SEVERE. THESE STORMS ARE EXPECTED TO MOVE INTO THE CUMBERLAND PLATEAU REGION OF EASTERN MIDDLE TENNESSEE MAINLY AFTER MIDNIGHT. LARGE HAIL...DAMAGING STRAIGHT-LINE WINDS...AND EVEN ISOLATED TORNADOES ARE POSSIBLE ACROSS MID-STATE. A TORNADO WATCH REMAINS IN EFFECT FOR THE WESTERN TWO-THIRDS OF MIDDLE TENNESSEE UNTIL 7 PM CST. ANOTHER POTENTIAL PROBLEM FOR MIDDLE TENNESSEANS WILL BE FLOODING. A BAND OF HEAVY RAIN HAS ALREADY PRODUCED RAINFALL OF 2 TO 3 INCHES ACROSS WESTERN MIDDLE TENNESSEE...WHICH HAS CREATED AREAS OF FLASH FLOODING JUST EAST OF THE TENNESSEE RIVER. THIS HEAVY RAINFALL HAS SINCED MOVED INTO PORTIONS OF MIDDLE TENNESSEE...INCLUDING DOWNTOWN NASHVILLE. 2 TO 4 INCHES OF RAIN IS POSSIBLE TONIGHT AND THIS HAS PROMPTED THE ISSUANCE OF A FLASH FLOOD WATCH FOR ALL OF MIDDLE TENNESSEE TONIGHT. HEAVY RAINFALL FROM THIS LOW PRESSURE SYTEM WILL CONTINUE TO BE A CONCERN THROUGH TOMORROW...SO THE FLASH FLOOD WATCH IS IN EFFECT THROUGH SATURDAY. MIDDLE TENNESSEE RESIDENTS ARE STRONGLY ENCOURAGED TO MONITOR MEDIA SOURCES...SUCH AS NOAA WEATHER RADIO...TELEVISION AND RADIO FOR THE LATEST WEATHER INFORMATION. DICKSON
Special weather statement, Jan 22, 5:29 PM CST, 1 hour 23 minutes before
TNZ005>011-022>034-055>066-075>080-093>097-230340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 529 PM CST FRI JAN 22 1999 ...SEVERE WEATHER AND FLOODING TO THREATEN MIDDLE TENNESSEE RESIDENTS TONIGHT AND SATURDAY... ...TORNADO WATCH REMAINS IN EFFECT FOR PORTIONS OF MIDDLE TENNESSEE UNTIL 7 PM CST... ...FLASH FLOOD WATCH IN EFFECT TONIGHT AND SATURDAY... A STRONG AREA OF LOW PRESSURE CONTINUES TO SLOWLY WORK ITS WAY EASTWARD INTO MIDDLE TENNESSEE. UNSEASONABLY WARM...MOIST AND UNSTABLE AIR AHEAD OF THIS LOW PRESSURE WILL CONTINUE TO PRODUCE STORMS...SOME OF WHICH MAY BE SEVERE. THESE STORMS ARE EXPECTED TO MOVE INTO THE CUMBERLAND PLATEAU REGION OF EASTERN MIDDLE TENNESSEE MAINLY AFTER MIDNIGHT. LARGE HAIL...DAMAGING STRAIGHT-LINE WINDS...AND EVEN ISOLATED TORNADOES ARE POSSIBLE ACROSS MID-STATE. A TORNADO WATCH REMAINS IN EFFECT FOR THE WESTERN TWO-THIRDS OF MIDDLE TENNESSEE UNTIL 7 PM CST. ANOTHER POTENTIAL PROBLEM FOR MIDDLE TENNESSEANS WILL BE FLOODING. A BAND OF HEAVY RAIN HAS ALREADY PRODUCED RAINFALL OF 2 TO 3 INCHES ACROSS WESTERN MIDDLE TENNESSEE...WHICH HAS CREATED AREAS OF FLASH FLOODING JUST EAST OF THE TENNESSEE RIVER. THIS HEAVY RAINFALL HAS SINCED MOVED INTO PORTIONS OF MIDDLE TENNESSEE...INCLUDING DOWNTOWN NASHVILLE. 2 TO 4 INCHES OF RAIN IS POSSIBLE TONIGHT AND THIS HAS PROMPTED THE ISSUANCE OF A FLASH FLOOD WATCH FOR ALL OF MIDDLE TENNESSEE TONIGHT. HEAVY RAINFALL FROM THIS LOW PRESSURE SYTEM WILL CONTINUE TO BE A CONCERN THROUGH TOMORROW...SO THE FLASH FLOOD WATCH IS IN EFFECT THROUGH SATURDAY. MIDDLE TENNESSEE RESIDENTS ARE STRONGLY ENCOURAGED TO MONITOR MEDIA SOURCES...SUCH AS NOAA WEATHER RADIO...TELEVISION AND RADIO FOR THE LATEST WEATHER INFORMATION. DICKSON
Local storm report, Jan 22, 5:30 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
530 PM CST FRI JAN 22 1999
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
410 PM 7 SW DOVER TN FLASH FLOOD
01/22/99 STEWART ROADS CLOSED DUE TO HIGH WATER
AT STANDING ROCK...WIDE
HOLLOW... AND BELLWOOD ROADS.
430 PM ST. BETHLEHEM TN FLASH FLOOD
01/22/99 MONTGOMERY SEVERAL ROADS CLOSED DUE TO
HIGH WATER.
END/ORCHANIANThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 6:30 PM CST | Severe Thunderstorm Warning | OHX | Smith, Wilson | 45 min |
| Jan 22, 7:24 PM CST | Severe Thunderstorm Warning | OHX | Giles, Marshall | 31 min |
| Jan 22, 8:23 PM CST | Flash Flood Warning | OHX | Lawrence, Lewis, Maury | 4 hr |
| Jan 22, 8:23 PM CST | Flash Flood Warning | OHX | Giles | 4 hr |
| Jan 22, 8:49 PM CST | Flash Flood Warning | OHX | Benton, Decatur, Perry | 4 hr |
| Jan 22, 8:49 PM CST | Flash Flood Warning | OHX | Dickson, Houston, Humphreys, Montgomery, Stewart | 4 hr |
| Jan 22, 8:49 PM CST | Flash Flood Warning | OHX | Cheatham, Robertson | 4 hr |
| Jan 22, 8:49 PM CST | Flash Flood Warning | OHX | Hickman | 4 hr |
| Jan 22, 9:39 PM CST | Flash Flood Warning | OHX | Wayne | 3 hr |
| Jan 22, 10:28 PM CST | Flash Flood Warning | OHX | Davidson, Marshall, Rutherford, Williamson | 6 hr |
| Jan 22, 10:28 PM CST | Flash Flood Warning | OHX | Sumner, Wilson | 6 hr |
| Jan 22, 10:28 PM CST | Flash Flood Warning | OHX | Bedford, Lincoln, Moore | 6 hr |
| Jan 22, 11:31 PM CST | Flash Flood Warning | OHX | Clay, Jackson, Overton, Pickett, Putnam | 6 hr |
| Jan 22, 11:31 PM CST | Flash Flood Warning | OHX | Macon, Smith, Trousdale | 6 hr |
| Jan 22, 11:31 PM CST | Flash Flood Warning | OHX | Cannon, Coffee | 6 hr |
| Jan 22, 11:31 PM CST | Flash Flood Warning | OHX | DeKalb | 6 hr |
| Jan 23, 12:04 AM CST | Flash Flood Warning | OHX | Benton, Decatur, Perry, Wayne | 4 hr |
| Jan 23, 12:04 AM CST | Flash Flood Warning | OHX | Hickman, Lawrence, Lewis | 4 hr |
| Jan 23, 12:04 AM CST | Flash Flood Warning | OHX | Cheatham, Dickson, Houston, Humphreys, Montgomery | 4 hr |
| Jan 23, 12:04 AM CST | Flash Flood Warning | OHX | Robertson | 4 hr |
| Jan 23, 12:04 AM CST | Flash Flood Warning | OHX | Giles | 4 hr |
| Jan 23, 12:04 AM CST | Flash Flood Warning | OHX | Stewart | 4 hr |
| Jan 23, 2:27 AM CST | Severe Thunderstorm Warning | OHX | Cumberland | 63 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.